Maryland, 2020

Flash Flooding and Flooding in Maryland, August 13 to 14, 2020

August 13 to 14, 2020 · NWS LWX · 8 events in 3 counties and zones

Showers and thunderstorms developed, and with little steering flow aloft this caused the storm motion to be slow. The slow storm motion resulted in instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed, and with little steering flow aloft this caused the storm motion to be slow. The slow storm motion resulted in instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 3:09 AM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 13, 3:09 AM EST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
409 AM EDT Thu Aug 13 2020

.SYNOPSIS...
A front will stall over the Middle Atlantic today, then drift
southward Friday into Saturday. The front will then lift back
northward through the end of the weekend as low pressure lifts
into the Ohio River Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stalled front in the vicinity combined with a tropical air mass
and passing shortwave energy promises to make the next few days
interesting. For this morning, a fairly significant vort max and
shortwave will move through shortly. This is already starting to
cause storms to develop, and expect coverage to expand
northward, maxing out during rush hour. Locally heavy rain is
very possible and given the rain we had yesterday in some areas,
a flash flood watch seemed prudent. Ran the watch through this
evening as expect more storms to fire in the afternoon, but
highest coverage likely occurs this morning with the shortwave.
Exhaustion of CAPE and modest height rises/anticyclonic flow
this afternoon likely keep coverage a bit reduced. Some sun will
break through, but highs will only be in the 80s. By comparison,
tonight looks like we will be between upper level features, so
evening convection will diminish and do not expect a refiring
overnight. Lows in the 60s to 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Front will make some southward progress Friday night through
Saturday night as upper low to the west strengthens/sharpens.
This will result in better afternoon storm coverage Friday, and
then better rain/storm coverage overall Saturday. As the
atmosphere being tapped is not going to change, even if the
immediate low level one does somewhat behind the front, expect
the heavy rain threat to persist through Saturday night. With
the continued clouds and storms, highs will continue to be in
the 80s, with Saturday being the cooler day as the front drops
further south. Lows will be in the 60s to 70s, not much change.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The aforementioned frontal boundary continues to lift northward
on Sunday, with low pressure riding along it across the area
into Sunday evening. This will again bring thunderstorms to the
area. Heavy rainfall again will be possible with these.
Temperatures will be well below average on Sunday, with highs
struggling to reach 80 for most.

Beyond Sunday, looks like a brief lull in activity could occur
early in the week. However, still a great deal of uncertainty
there, as the upper-level pattern remains unsettled nearby. But
Monday and Maybe Tuesday could see the area in zonal flow, with
less coverage of showers/storms. Highs each day in the low to
mid 80s.

By the middle of next week upper-level flow may once again
buckle, allowing for more disturbed weather across the region.
However, timing of that is still up in the air at this point.
This time of year typically brings about weakly forced events,
so can be a bit tough to nail down this far out. Continue to
monitor latest forecasts for new info.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Patchy low clouds and fog will be an issue each of the next
three late night/early morning periods as plentiful low level
moisture will make its formation easy, if we have clearing. That
said, higher clouds may limit this threat at the terminals.
Otherwise, main concern will be for heavy downpours with
lightning to produce sub-VFR conditions and gusty winds. Best
coverage will generally be afternoon hours, though today, a
disturbance makes storms a bit more likely in the morning.

Sub-VFR conditions expected at times on Sunday, as low pressure
moves along a lifting frontal boundary over the area.

VFR conditions generally expected by Monday, in the wake of the
low, but some showers and storms remain possible in the
afternoon, but with less coverage.

&&

.MARINE...
Generally sub-SCA conditions expected on the waters through
Saturday. Main concern each day will be thunderstorms, primarily
during the afternoon hours, though some may develop during the
mornings. Gusty winds and even a few waterspouts will be
possible with stronger storms.

SCA conditions possible on Sunday in onshore flow. By Monday,
flow shifts offshore, but could remain close to (but should stay
just below) SCA criteria.

&&

.HYDROLOGY...
Significant rain fell in scattered areas around the CWA
yesterday. While not everyone saw heavy rain, most of the CWA
had some rain, so antecedent conditions are growing increasingly
wet. With some locally heavy showers and storms expected this
morning, it seemed prudent to issue a Flash Flood Watch, even
though confidence on really heavy concentrated storms is not
quite as high given somewhat reduced CAPE. Storm coverage may
actually decrease significantly this afternoon, but confidence
on this is not yet high. That said, would not be surprised if
the watch was to be dropped early.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ013-014-016>018.
     Flash Flood Watch from 7 AM EDT this morning through this
     evening for MDZ003>006-011-501>508.
VA...Flash Flood Watch through this evening for VAZ025-026-029-
     036>040-050>057-501>504-507-508.
     Flash Flood Watch from 7 AM EDT this morning through this
     evening for VAZ027-028-030-031-505-506.
WV...Flash Flood Watch from 7 AM EDT this morning through this
     evening for WVZ050>053-055-501>506.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...RCM/CJL
MARINE...RCM/CJL
HYDROLOGY...RCM
Hazardous weather outlook, Aug 13, 4:06 AM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
506 AM EDT Thu Aug 13 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-140915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
506 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Storms capable of producing localized heavy rainfall may form
today. A Flash Flood Watch is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A stationary front may spawn additional thunderstorms with heavy
rainfall through the weekend. Flooding will remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-140915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
506 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Storms capable of producing localized heavy rainfall may form
today. A Flash Flood Watch is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A stationary front may spawn additional thunderstorms with heavy
rainfall through the weekend. Flooding will remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.

In the hours before

Local storm report, Aug 13, 8:09 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
909 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLOOD            3 NE GAINESVILLE        38.83N  77.57W
08/13/2020                   PRINCE WILLIAM     VA   911 CALL CENTER

            ARTEMUS ROAD CLOSED DUE TO HIGH WATER NEAR PAGELAND
            LANE.

&&

EVENT NUMBER LWX2002116

DH
Local storm report, Aug 13, 8:12 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     FLOOD            2 ESE ADEN              38.64N  77.51W
08/13/2020                   PRINCE WILLIAM     VA   DEPT OF HIGHWAYS

            VA-646 ADEN ROAD CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX2002117

DH
Local storm report, Aug 13, 8:14 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
914 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     FLOOD            3 SW PARTLOW            38.01N  77.68W
08/13/2020                   SPOTSYLVANIA       VA   DEPT OF HIGHWAYS

            VA-658 MOUNT OLIVE ROAD BLOCKED BY HIGH WATER NEAR
            NORTH ANNA RIVER.

&&

EVENT NUMBER LWX2002118

DH
Local storm report, Aug 13, 8:19 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     FLOOD            2 E CALVERTON           38.64N  77.63W
08/13/2020                   FAUQUIER           VA   DEPT OF HIGHWAYS

            VA-806 ELK RUN ROAD CLOSED DUE TO FLOODING BETWEEN ELK
            RUN CHURCH ROAD AND VA-28 CATLETT ROAD.

&&

EVENT NUMBER LWX2002119

DH
Local storm report, Aug 13, 8:27 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     FLOOD            4 NNE INDEPENDENT HILL  38.68N  77.41W
08/13/2020                   PRINCE WILLIAM     VA   DEPT OF HIGHWAYS

            PURCELL ROAD CLOSED DUE TO HIGH WATER AT CHAMPS MILL
            BRANCH.

&&

EVENT NUMBER LWX2002120

DH
Local storm report, Aug 13, 8:35 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
935 AM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            1 SW BEALETON           38.57N  77.77W
08/13/2020                   FAUQUIER           VA   DEPT OF HIGHWAYS

            VA-656 REMINGTON ROAD CLOSED DUE TO FLOODING AT CRAIG
            RUN.

&&

EVENT NUMBER LWX2002121

DH

The radar

The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Charles

When
August 13, 8:41 AM EST to 11:00 AM EST
Where
Charles County, 1.65 mi WSW of Pomonkey to 1.97 mi W of Bryans Road
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.614, -77.100

One foot of water was flowing into homes along Bryans Road.

Flash Flood, Prince George'S

When
August 13, 8:46 AM EST to 11:00 AM EST
Where
Prince George'S County, 0.73 mi WSW of Crestview Manor to 0.78 mi WSW of Crestview Manor
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.726, -76.913

Butler Branch was over its banks approaching homes on Birchview Drive.

Flash Flood, Prince George'S

When
August 13, 9:21 AM EST to 11:00 AM EST
Where
Prince George'S County, 0.4 mi S of Silesia to 0.47 mi ESE of Silesia
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.724, -76.999

Cars were stranded in high water on East Swan Creek Road between Asbury Drive and Proxire Drive.

Flash Flood, Charles

When
August 13, 10:00 AM EST to 11:00 AM EST
Where
Charles County, 1.48 mi NNW of Bryans Road to 1.87 mi N of Bryans Road
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.650, -77.080

A water rescue occurred due to high water around Burry's Mill Road and Marshall Hall Road.

Flood, Charles

When
August 13, 10:20 AM EST to 12:20 PM EST
Where
Charles County, 1.89 mi SE of Marshall Hall to 1.9 mi SE of Marshall Hall
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.658, -77.079

Marshall Hall Rd. closed due to flooding near Fenwick Rd.

Flood, Prince George'S

When
August 13, 10:20 AM EST to 12:20 PM EST
Where
Prince George'S County, 1.01 mi ENE of Piscataway to 1.41 mi ENE of Piscataway
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.704, -76.952

Water flowing over Floral Park Rd. near Accokeek.

Flood, St. Mary'S

When
August 13, 10:44 AM EST to 12:44 PM EST
Where
St. Mary'S County, 0.59 mi NW of Chaptico to 0.45 mi NNW of Chaptico
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.376, -76.787

Mechanicsville Rd. closed due to flooding near Budds Creek Rd.

Flood, Charles

When
August 14, 3:26 AM EST to 12:30 PM EST
Where
Charles County, 0.59 mi ESE of Indian Hd Mrylnd Arp to 1.2 mi E of Indian Hd Mrylnd Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.597, -77.060

The river gage on Mattawoman Creek near Pomonkey, MD exceeded the 7 foot flood stage during the indicated period. Pomfret Rd. began to flood at this stage. The peak level of 8.06 feet occurred at 6:15 AM on the 14th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916778, 916780, 916782, 916783, 918480, 918481, 918482, 918970.